[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.124.210. Please contact the publisher to request reinstatement.
Article
December 1937

CRITICAL ANAPHYLACTIC SHOCK: DURING TREATMENT FOR HAY FEVER: RECOVERY AFTER THREE INTRACARDIAC INJECTIONS OF EPINEPHRINE

Arch Intern Med (Chic). 1937;60(6):974-981. doi:10.1001/archinte.1937.00180060027003
Abstract

The tragedy of sudden death due to anaphylaxis is its unnecessary occurrence. A fatality which results from a purely optional treatment is difficult to reconcile; that a patient would have lived had such a procedure been omitted is not a consoling thought. Too often death has been caused by a prophylactic measure intended to protect the patient from some disease which he might have escaped even without treatment, as by the use of antitetanus serum. The fatal treatment may have been given to relieve symptoms of a disease not in itself serious, such as hay fever; or the reaction may have followed an error or accident in treatment. Furthermore, most of these tragedies could have been averted with immediate and adequate care during the reaction.

These reflections are well illustrated in the following case of a reaction due to ragweed antigen, in which death seemed imminent for about thirty minutes.

×